Alert archive / Utah / Flash Flood Warnings in 2012

Flash Flood Warning 24, NWS Grand Junction, CO

October 13, 2012Grand County, Utah

NWS Grand Junction, CO issued this flash flood warning at Oct 13, 2012, 2:51 PM MDT for Grand County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2012, 2:51 PM MDT (20:51 UTC)
Expired
Oct 13, 2012, 5:27 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Grand County, UT

The radar

The Grand Junction radar (KGJX), 117 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WGUS55 KGJT 132051
FFWGJT
UTC019-140100-
/O.NEW.KGJT.FF.W.0024.121013T2051Z-121014T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
251 PM MDT SAT OCT 13 2012

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR FLOODING OF POOR DRAINAGE AREAS IN... 
  SOUTH CENTRAL GRAND COUNTY IN EAST CENTRAL UTAH...

* UNTIL 700 PM MDT

* AT 240 PM MDT...RANGERS IN ARCHES NATIONAL PARK REPORTED FLASH   
FLOODING WITHIN THE WARNED AREA. SALT WASH WAS FLOWING OVER THE 
ROADWAY TO WOLFE RANCH IN ARCHES NATIONAL PARK BETWEEN THE MAIN PARK 
ROAD AND DELICATE ARCH. THIS FLOODING WAS CAUSED BY RAINFALL WHICH 
OCCURRED ON FRIDAY AND FRIDAY NIGHT OVER THE BOOKCLIFFS...WELL NORTH 
OF ARCHES NATIONAL PARK. WATER WILL CONTINUE TO FLOW OVER THE ROAD 
INTO THIS EVENING. 

*

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3877 10951 3873 10946 3871 10943 3866 10953
      3875 10957

$$

EH
2 follow-up statements
905 
WGUS75 KGJT 132241
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 PM MDT SAT OCT 13 2012

UTC019-140100-
/O.CON.KGJT.FF.W.0024.000000T0000Z-121014T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
441 PM MDT SAT OCT 13 2012

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY UNTIL 700 PM MDT...

AT 438 PM MDT...LOCAL PARK RANGERS REPORTED THAT FLASH FLOODING WAS 
OCCURRING WITHIN THE WARNED AREA.  SALT WASH WAS FLOWING OVER THE 
ROADWAY TO WOLFE RANCHE IN ARCHES NATIONAL PARK BETWEEN THE MAIN 
PARK ROAD AND DELICATE ARCH. THE FLOODING WAS CAUSED BY RAINFALL 
FROM FRIDAY AND FRIDAY NIGHT OVER THE BOOKCLIFFS THAT TRAVELLED 
SOUTHWARD OVERNIGHT AND THIS MORNING.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3877 10951 3873 10946 3871 10943 3866 10953
      3875 10957

$$
045 
WGUS75 KGJT 132327
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
527 PM MDT SAT OCT 13 2012

UTC019-132341-
/O.CAN.KGJT.FF.W.0024.000000T0000Z-121014T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRAND UT-
527 PM MDT SAT OCT 13 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL GRAND
COUNTY IS CANCELLED...

ARCHES NATIONAL PARK PARK RANGERS HAVE BLOCKED OFF THE PARK ROAD 
FROM DELICATE ARCH TO WOLFE CREEK AND ALL VEHICLES HAVE BEEN MOVED 
FROM THE PARKING LOT.  SOME MINIMAL FLOODING IS EXPECTED TO CONTINUE 
FOR THE NEXT SEVERAL HOURS BUT THE FLASH FLOODING THREAT HAS ENDED.

LAT...LON 3877 10951 3873 10946 3871 10943 3866 10953
      3875 10957

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 12:00 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 13, 12:00 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1200 PM MDT SAT OCT 13 2012

CORRECTED TO REMOVE MENTION OF THE WINTER WEATHER ADVISORY IN THE
WATCHES...WARNINGS...ADVISORIES SECTION

.UPDATE...
ISSUED AT 1155 AM MDT SAT OCT 13 2012

FAVORABLE NORTHWESTERLY FLOW COMBINED WITH MOISTURE WRAPPING
AROUND THE STORM SYSTEM OVER THE EASTERN COLORADO PLAINS WILL
CONTINUE TO BRING SNOW OFF AND ON THROUGHOUT THE REMAINDER OF THE
DAY AND INTO THE EVENING OVER THE NORTHERN AND CENTRAL MOUNTAINS.
HOWEVER...ADDITIONAL ACCUMULATIONS WILL BE LIGHT AND THEREFORE...
THE WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON WILL BE ALLOWED
TO EXPIRE.

UPDATE ISSUED AT 727 AM MDT SAT OCT 13 2012

DROPPED WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS.
SATELLITE IMAGERY SHOWED ONLY PATCHY LOW STRATUS CLINGING TO THE
EASTERN END OF THE RANGE SO MORE THAN LOCALIZED LIGHT SNOW
UNLIKELY. REMAINING WINTER WEATHER ADVISORIES WILL BE ALLOWED TO
CONTINUE.

UPDATE ISSUED AT 602 AM MDT SAT OCT 13 2012

THE WINTER WEATHER ADVISORY HAS EXPIRED FOR THE GRAND MESA AND THE
WEST ELK AND SAWATCH MOUNTAINS...WHILE CONTINUING OVER THE COLORADO
NORTHWEST MOUNTAINS. THE CENTER OF THE DEEP LOW CAUSING THIS STORM
MOVED EAST OF THE AREA AND NORTHERLY FLOW WILL SPREAD OVER WESTERN
CO AND EASTERN UT THROUGHOUT THE DAY. THE TROWAL ENHANCED BAND OF
SHOWERS VISIBLE ON SATELLITE AND RADAR OVER NW CO AND NE UT WILL
MOVE SOUTH AND EAST TODAY BRINGING A FINAL SPURT OF SNOW TO THE
MOUNTAINS AND RAIN TO THE VALLEYS THIS MORNING AND EARLY AFTERNOON.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 415 AM MDT SAT OCT 13 2012

TODAY...THE MODELS ARE HANDLING THIS STORM VERY WELL THIS MORNING.
THE 500 MB LOW CENTER IS BEGINNING TO OPEN UP AS IT MOVES OVER
CENTRAL CO. WITH THE CIRCULATION DECREASING THE TROWAL SIGNATURE
NORTHWEST OF THE LOW IS SHOWING SIGNS OF WEAKENING AS WELL. CLOUD
TOPS ARE WARMING AND THE BAND OF ASSOCIATED PRECIPITATION IS
THINNING AND DECREASING AS IT MOVE THROUGH NE UT AND EXTREME NW
CO. THE TROWAL BAND WILL MOVE OVER NORTHERN AND CENTRAL CO
TODAY...GIVING A KICK START TO SNOW OVER THE NORTHERN AND CENTRAL
MOUNTAINS SO WILL KEEP THE HEADLINES GOING AS IS.

TONIGHT THROUGH SUNDAY...
NORTHWEST FLOW WILL DOMINATE TONIGHT AND WILL GIVE WAY TO A RIDGE
OF HIGH PRESSURE WHICH WILL BUILD NORTHEAST OVER THE GREAT BASIN
ON SUNDAY. A WEAK WAVE WILL DROP ACROSS THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO THIS EVENING AND BRING A CHANCE OF
RAIN TO AREAS BELOW 9000 FEET AND SNOW TO AREAS OVER THE HIGHER
ELEVATIONS. AN INCH OR TWO OF SNOW MAY FALL AS THIS SYSTEM MOVES
THROUGH THIS EVENING. PARTIAL CLEARING WILL OCCUR FROM WEST TO
EAST ACROSS THE NORTH OVERNIGHT. DRIER NORTHWEST FLOW WILL
DOMINATE ON SUNDAY WITH MOSTLY SUNNY SKIES AND SEASONABLE
TEMPERATURES EXPECTED.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 415 AM MDT SAT OCT 13 2012

SUNDAY NIGHT THROUGH FRIDAY...
A FLAT RIDGE OF HIGH PRESSURE WILL MOVE OVER THE FORECAST AREA ON
SUNDAY NIGHT AND MONDAY. EXPECT DRY CONDITIONS WITH SLIGHTLY WARMER
AFTERNOON TEMPERATURES ON MONDAY.

MONDAY NIGHT THROUGH FRIDAY...A WEAK SHORTWAVE TROUGH IS PROJECTED
TO DEAL A GLANCING BLOW TO THE NORTHERN MOUNTAINS MONDAY NIGHT.
ONLY ISOLATED MOUNTAINTOP SHOWERS ARE EXPECTED. ANOTHER STRONGER
TROUGH WILL BRING INCREASING NW WINDS ALOFT OVER THE ENTIRE
AREA...BUT VERY LITTLE MOISTURE. WILL EXPECTED SCATTERED
OROGRAPHIC SNOW SHOWERS OVER THE NORTHERN MTS AND PORTIONS OF THE
CENTRAL CO MOUNTAINS TUE NIGHT AND WED...MAINLY ZONES 4/10/13 AND
UT 23. THURSDAY AND FRIDAY WILL SEE DRY NORTHWEST FLOW OVER THE
AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1031 AM MDT SAT OCT 13 2012

MOISTURE WRAPPING AROUND THE STORM SYSTEM OVER THE EASTERN
COLORADO PLAINS WILL CONTINUE TO BRING CLOUDS AND SHOWERS TO THE
NORTHERN AND CENTRAL MOUNTAINS THIS AFTERNOON. AS A RESULT EXPECT
FREQUENT MOUNTAIN OBSCURATIONS EAST OF A KCAG-KRIL-KMTJ-KGUC LINE
THROUGH 02Z. AIRPORTS WILL PRIMARILY EXPERIENCE VFR CONDITIONS...
THOUGH KSBS...KEGE AND KASE FACE A 30 TO 40 PERCENT CHANCE OF
EXPERIENCING MVFR CIGS IN LIGHT RAIN SHOWERS DURING THE AFTERNOON.

SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE NORTHERN MOUNTAINS
TONIGHT RESULTING IN AREAS OF MOUNTAIN OBSCURATION...OTHERWISE
EXPECT VFR CONDITIONS THROUGH 08Z. FROM 08Z TO 15Z SUNDAY...AREAS
OF VALLEY FOG IN THE NORTHERN AND CENTRAL VALLEYS COULD RESULT IN
MVFR/IFR VSBY AND CIGS WITH LOCALIZED LIFR POSSIBLE. AIRFIELDS
POSSIBLY IMPACTED IN KCAG...KRIL...KEGE AND KASE. THE REMAINDER OF
THE REGION WILL HAVE VFR CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE...NL
SHORT TERM...CC/MPM
LONG TERM...CC/MPM
AVIATION...NL
Hazardous weather outlook, Oct 13, 4:42 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
442 AM MDT SAT OCT 13 2012

COZ001>014-017>023-UTZ022>025-027>029-141045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
442 AM MDT SAT OCT 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH MOUNTAIN PASSES WILL BE SLUSHY AND SNOWPACKED IN PLACES
TODAY CAUSING DIFFICULT DRIVING CONDITIONS. SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE THIS MORNING AND DECREASE THIS
AFTERNOON AS A STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.
TOTAL SNOWFALL OVER THE CENTRAL AND NORTHERN MOUNTAINS BY THIS
AFTERNOON WILL BE 4 TO 8 INCHES MAINLY ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT CLEARING SKIES SUNDAY AND MONDAY...FOLLOWED BY ANOTHER
WINTER SYSTEM FROM THE NORTHWEST.

THERE IS A SLIGHT CHANCE OF SHOWERS OVER EXTREME NORTHWEST
COLORADO AND NORTHEAST UTAH SUNDAY NIGHT THEN AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CUOCO

In the hours before

Local storm report, Oct 13, 2:37 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT SAT OCT 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      ARCHES NP               38.62N 109.62W
10/13/2012                   GRAND              UT   PARK/FOREST SRVC

            SALT WASH IS RISING AND TRAPPING VEHICLES.

&&

EVENT NUMBER GJT1200500

BK

Nearby

Flash Flood Warnings in Utah, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.